Ice Storm, Westmoreland
- When
- December 8, 7:00 PM EST to December 9, 2:00 AM EST
- Where
- Westmoreland forecast zone
- Reported by
- Trained Spotter
Strong low pressure moving across the Great Lakes brought of mixture of snow, sleet and freezing rain to the ridges of western Pennsylvania, northern West Virginia, and Garrett county Maryland. Ice accumulated from 1/4 to 1/2 inch across the region the night of December 8th into the morning of December 9th before the precipitation changed to all rain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Strong low pressure moving across the Great Lakes brought of mixture of snow, sleet and freezing rain to the ridges of western Pennsylvania, northern West Virginia, and Garrett county Maryland. Ice accumulated from 1/4 to 1/2 inch across the region the night of December 8th into the morning of December 9th before the precipitation changed to all rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 8, 6:33 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EST TUE DEC 8 2009
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL CROSS THE GREAT LAKES TONIGHT
AND WEDNESDAY. WIDESPREAD RAIN ACROSS THE LOWER ELEVATIONS...WITH
A WINTRY MIX ACROSS THE HIGHER ELEVATIONS WILL PREVAIL
TONIGHT...CHANGING TO ALL RAIN WEDNESDAY. WINDY CONDITIONS ARE
EXPECTED WEDNESDAY AFTERNOON INTO THURSDAY BEHIND A COLD
FRONT...WITH SHARPLY COLDER TEMPERATURES FOR LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
INITIAL PRECIP IN ADVANCE OF LOW PRESSURE IS MOVING ACROSS EASTERN
KENTUCKY AND SW WEST VIRGINIA. THIS PRECIP WILL ENTER EASTERN OHIO
IN THE NEXT FEW HOURS...SPREADING ACROSS WESTERN PA THIS EVENING.
TEMPERATURES WILL FALL LITTLE ACROSS THE LOWLANDS FROM PIT SOUTH
TNGT...RESULTING IN PRECIP REMAINING MAINLY RAIN. FURTHER NORTH
AND ACROSS THE RIDGES...COLDER AIR WILL LINGER THROUGH THE OVERNIGHT.
WITH WARM AIR ALOFT CROSSING THE AREA...THIS WILL CREATE A SETUP
FAVORABLE FOR FREEZING PRECIPITATION. THINK SIGNIFICANT ACCUMULATIONS
OF ICE IS POSSIBLE ACROSS THE HIGHER ELEVATIONS...THUS WILL UPGRADE
THE WINTER STORM WATCH TO A WARNING FOR THE HIGHER ELEVATIONS FROM
INDIANA COUNTY SOUTH TO THE WV/MD RIDGES TNGT. AREAS FURTHER NORTH
WILL SEE MORE SNOW/SLEET INSTEAD OF FREEZING RAIN...THUS WILL USE
A WINTER WEATHER ADVISORY FOR THE I-80 CORRIDOR FOR A TRACE OR SO
OF ICE ALONG WITH AN INCH OR TWO OF SNOW/SLEET. WARMER AIR WILL
EVENTUALLY WORK IN AT THE LOWER LEVELS WEDNESDAY MORNING...WITH
PRECIP BECOMING LIQUID FOR ALL AREAS BY MID MORNING. ANOTHER CONCERN
IS WINDS ALONG/BEHIND A STRONG COLD FRONT. SURFACE PRESSURE GRADIENTS
WILL TIGHTEN SIGNIFICANTLY WEDNESDAY AFTN. ONCE THE COLD FRONT
APPROACHES/CROSSES THE REGION...HIGH WINDS ALOFT WILL BE ABLE TO
WORK DOWN TO THE SURFACE...RESULTING IN WIND GUSTS OF 45-55 MPH.
THUS...WILL ISSUE A WIND ADVISORY FOR EASTERN OHIO WEDNESDAY AFTN.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
STRONG WINDS WILL CONTINUE TO WORK ACROSS THE REGION WEDNESDAY
NIGHT...THUS WILL PUSH THE WIND ADVISORY TO COVER PA/WV/MD WEDNESDAY
NIGHT. PRECIP WILL BEGIN TO DIMINISH...WITH UPSLOPE SNOWS PERSISTING
ACROSS THE HIGHER ELEVATIONS...AND LAKE ENHANCED SNOWS BEGINNING ALONG
THE I-80 CORRIDOR. WITH THE FLOW W/SW...THINK ACCUMS WILL REMAIN UNDER
ADVISORY CRITERIA. WINDS AND PRECIP WILL GRADUALLY DIMINISH
THURSDAY/FRIDAY. MUCH COLDER AIR WILL WORK ACROSS THE REGION...AND WITH
10-20 MPH WINDS CONTINUING THURSDAY NIGHT INTO FRIDAY...WIND CHILL
TEMPERATURES WILL FALL TO AROUND ZERO THURSDAY NIGHT FOR THE
LOWLANDS...AND ZERO TO 10 BELOW FOR THE HIGHER ELEVATIONS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL SLIDE ACROSS THE REGION ON SATURDAY. A
WEAK SYSTEM WILL BRING AN INCREASE IN MOISTURE AND A SMALL CHANCE OF
SNOW SHOWERS SATURDAY NIGHT AND EARLY SUNDAY. THE NEXT SYSTEM
APPROACHING FROM THE WEST EARLY NEXT WEEK WILL BRING SLIGHT CHANCE
POPS TO THE UPPER OHIO VALLEY LATE MONDAY.
TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES BELOW NORMAL FOR MUCH
OF THE EXTENDED PERIOD.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE WILL DEEPEN AS IT TRACKS FROM THE MID MS VALLEY INTO
THE GREAT LAKES WEDNESDAY. CONDITIONS WILL LOWER TO MVFR EARLY
TONIGHT AS ASSOCIATED PRECIPITATION SPREADS NORTHEAST ACROSS THE
REGION...WITH AREAS OF IFR CEILINGS LATE TONIGHT. PRECIPITATION IS
EXPECTED TO FALL IN FORM OF RAIN AT MOST TERMINALS...BUT A MIXTURE
OF FREEZING RAIN AND SLEET IS FORECAST FOR NORTHERN AREAS INCLUDING
KFKL AND KDUJ AND ALONG THE RIDGES TONIGHT AS THE PRECIPITATION
BEGINS THEN SHOULD CHANGE TO PLAIN RAIN BEFORE DAYBREAK.
A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA BY MIDDAY WEDNESDAY
WITH SURFACE WINDS BECOMING SOUTHWEST AND GUSTING TO 35KTS OR
HIGHER WEDNESDAY AFTERNOON AND NIGHT.
WINDS WILL GRADUALLY DIMINISH ON THURSDAY. GENERALLY VFR CONDITIONS
IS EXPECTED AS HIGH PRESSURE BUILDS IN FRIDAY AND MOVES EAST ACROSS
THE REGION DURING THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR MDZ001.
WIND ADVISORY FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY FOR
MDZ001.
OH...WIND ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT EST WEDNESDAY
NIGHT FOR OHZ039>041-048>050-057>059-068-069.
PA...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR PAZ023-030-
032.
WIND ADVISORY FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY FOR
PAZ007>009-013>016-020>023-029>032.
WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR PAZ008-
009-015-016.
WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR PAZ007.
WV...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR WVZ023-041.
WIND ADVISORY FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY FOR
WVZ001>004-012-021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 239 PM EST TUE DEC 8 2009 MDZ001-PAZ023-030-032-WVZ023-041-091945- GARRETT-INDIANA-WESTMORELAND-FAYETTE-PRESTON-TUCKER- 239 PM EST TUE DEC 8 2009 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ008-009-015-016-091945- VENANGO-FOREST-CLARION-JEFFERSON PA- 239 PM EST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007-091945- MERCER- 239 PM EST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-091945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 239 PM EST TUE DEC 8 2009 ...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT EST WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-020>022-029-031-WVZ001>004-012-021-022-091945- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 239 PM EST TUE DEC 8 2009 ...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204997, 204998.